Alert archive / Montana / Wind Advisories in 2020

Wind Advisory 15, NWS Missoula, MT

October 16, 20206 counties in Montana

NWS Missoula, MT issued this wind advisory at Oct 16, 2020, 10:55 AM MDT for 6 counties in Montana. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2020, 10:55 AM MDT (16:55 UTC)
Expired
Oct 16, 2020, 9:00 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT

Counties Deer Lodge County, MT, Granite County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 87 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 4.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WWUS75 KMSO 161655
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1055 AM MDT Fri Oct 16 2020

MTZ006-007-170300-
/O.NEW.KMSO.WI.Y.0015.201016T1655Z-201017T0300Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
1055 AM MDT Fri Oct 16 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte, 
  Georgetown Lake, Highway 12 Garrison to Elliston, Homestake 
  Pass, and MacDonald Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
734 
WWUS75 KMSO 161744
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1144 AM MDT Fri Oct 16 2020

MTZ003-170100-
/O.NEW.KMSO.LW.Y.0007.201016T1744Z-201017T0100Z/
Flathead/Mission Valleys-
1144 AM MDT Fri Oct 16 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...Waves 1 to 4 feet with southwest winds 15 to 25 mph with
  gusts up to 35 mph.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$

MTZ006-007-170300-
/O.CON.KMSO.WI.Y.0015.000000T0000Z-201017T0300Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
1144 AM MDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte, 
  Georgetown Lake, Highway 12 Garrison to Elliston, Homestake 
  Pass, and MacDonald Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
567 
WWUS75 KMSO 162346
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
546 PM MDT Fri Oct 16 2020

MTZ005-170300-
/O.EXA.KMSO.WI.Y.0015.000000T0000Z-201017T0300Z/
Missoula/Bitterroot Valleys-
546 PM MDT Fri Oct 16 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph. Isolated
  stronger gusts are possible in the Bitterroot Valley.  

* WHERE...Bitterroot Valley.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ006-007-170300-
/O.CON.KMSO.WI.Y.0015.000000T0000Z-201017T0300Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
546 PM MDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte, 
  Georgetown Lake, Highway 12 Garrison to Elliston, Homestake 
  Pass, and MacDonald Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-170100-
/O.CON.KMSO.LW.Y.0007.000000T0000Z-201017T0100Z/
Flathead/Mission Valleys-
546 PM MDT Fri Oct 16 2020

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...Waves 1 to 4 feet with southwest winds 15 to 25 mph 
  with gusts up to 35 mph.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Strong winds and rough waves will create hazardous 
  conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn small craft.

&&

$$
047 
WWUS75 KMSO 170045
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
645 PM MDT Fri Oct 16 2020

MTZ003-170145-
/O.EXP.KMSO.LW.Y.0007.000000T0000Z-201017T0100Z/
Flathead/Mission Valleys-
645 PM MDT Fri Oct 16 2020

...LAKE WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds will remain elevated through the evening hours, but are no
longer at advisory levels.

$$

MTZ006-007-170300-
/O.CON.KMSO.WI.Y.0015.000000T0000Z-201017T0300Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
645 PM MDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Highway 93 Sula to Lost Trail Pass, Lolo Pass, Butte, 
  Georgetown Lake, Highway 12 Garrison to Elliston, Homestake 
  Pass, and MacDonald Pass.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ005-170300-
/O.CON.KMSO.WI.Y.0015.000000T0000Z-201017T0300Z/
Missoula/Bitterroot Valleys-
645 PM MDT Fri Oct 16 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph. 
  Isolated stronger gusts are possible in the Bitterroot Valley.

* WHERE...Bitterroot Valley.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
295 
WWUS75 KMSO 170246
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
846 PM MDT Fri Oct 16 2020

MTZ006-007-170400-
/O.EXP.KMSO.WI.Y.0015.000000T0000Z-201017T0300Z/
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-
846 PM MDT Fri Oct 16 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

The stronger advisory level winds have decreased this evening,
though breezy conditions will persist through the night with no
further impacts expected.

$$

MTZ005-170400-
/O.EXP.KMSO.WI.Y.0015.000000T0000Z-201017T0300Z/
Missoula/Bitterroot Valleys-
846 PM MDT Fri Oct 16 2020

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

The stronger advisory level winds have decreased this evening,
though breezy conditions will persist through the night with no
further impacts expected.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Oct 16, 4:22 AM MDT, 6 hours 33 minutes earlier.

Area forecast discussion, Oct 16, 4:22 AM MDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
422 AM MDT Fri Oct 16 2020

.DISCUSSION...Showers have already started to move back into
northwest Montana this morning. These showers will be steadily
spreading southward throughout the day. Most locations should
experience some light precipitation with the exception being
across the Camas Prairie in Idaho and the broader valleys of
western Montana. Along with the increased showers will be the
gusty westerly winds mixing to the surface this afternoon and
evening. These strong winds will cause downsloping conditions in
the broader valleys.

A cold front is still on track to push eastward into the region
later tonight into Saturday. This front will create strong
easterly winds, especially around Badrock canyon near Columbia
Falls. The combination of wind and widespread snow will create
winter like conditions, so a winter weather advisory has been
issued for portions of the Continental Divide. Kalispell will
experience the easterly winds tonight, but how much or even if
they will receive snow is uncertain at this time. The cold front
appears to stall along the I-90 corridor from Lookout pass to
MacDonald pass.

The stalled front appears to linger into Sunday when a second
plume of moisture will track across the Northern Rockies. Areas
north of I-90 could experience some accumulating snow even to the
valley floor. While areas south of I-90 will experience snow in
the higher terrain with the valleys primarily receive rain. The
current model solutions indicating that the heaviest snow being
along the Mission mountains into the Bob Marshall wilderness. The
Seeley/Swan valley has the potential of receiving a significant
amount of snow by Monday morning.

Northwesterly flow will persist over the Northern Rockies through
next week keeping temperatures cool for this time of year and
fairly active. The models are hinting at another disturbance by
mid week, but details are unclear at this time.

&&

.AVIATION... Showers have moved into northwest Montana bring light
rain to KGPI. This precipitation will steadily spread southward
throughout the causing ceilings to lower. Gusty westerly winds
will mix to the surface this afternoon, especially at KMSO and
KBTM. A cold front will push into western Montana from the east
later tonight. This front will cause snow levels to drop
dramatically, allowing snow to fall to valley floors across
northwest Montana by Saturday morning. KGPI is anticipated to
experience gusty easterly winds around 17/05z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from midnight tonight to 6 PM MDT
     Saturday Potomac/Seeley Lake Region.

     Winter Weather Advisory from 9 PM this evening to noon MDT
     Saturday West Glacier Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 3:52 AM MDTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 1 more3 days
Oct 16, 11:44 AM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders7 hr

Nearby

Wind Advisories in Montana, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.